Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 6, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Jul 16, 1996, 1:13 PM EDT for New Hanover County, North Carolina. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 1996, 1:13 PM EDT (17:13 UTC)
- Expired
- Jul 16, 1996, 3:00 PM EDT
- In force
- 107 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2067 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 161714 FFWILM NCC129-161900- BULLETIN - EBS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 113 PM EDT TUE JUL 16 1996 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A FLOOD WARNING FOR LOW LYING AND URBAN AREAS EFFECTIVE UNTIL 300 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST NORTH CAROLINA ...NEW HANOVER AT 110 PM EDT... THUNDERSTORMS WITH TORRENTIAL RAINS CONTINUE FROM JUST NORTH OF BOLIVIA TO PORTERS NECK. THE THUNDERSTORMS HAVE ALREADY PRODUCED 3 TO 4 INCHES OF RAIN AND AN ADDITIONAL 1 TO 2 INCHES CAN BE EXPECTED THROUGH 230 PM. THERE HAVE ALREADY BEEN SEVERAL REPORTS OF OVERFLOWING DITCHES AND FLOODING IN POOR DRAINAGE AREAS. THE NORTH CHASE AREA AND RUNNING MEADE SUBDIVISION HAVE REPORTED 2 TO 3 FEET OF STANDING WATER... ENOUGH TO CAUSE VEHICLES TO STALL. THE DEBRIS FROM HURRICANE BERTHA WAS ALSO CLOGGING THE STORM DRAINS. LOW LYING AND POOR DRAINAGE AREAS WILL CONTINUE TO HAVE FLOODING PROBLEMS THROUGH MID AFTERNOON. THE STORMS ARE EXPECTED TO SLOWLY SHIFT TO THE SOUTHEAST ALLOWING THE RAINS TO SUBSIDE AFTER 2 PM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. SQI &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:55 AM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 16, 9:55 AM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 955 AM EDT TUE JUL 16 1996 RAH/CAE: WITH PCPN ALREADY DEVELOPING... COULD RAISE POPS TO 40/50 AT CST. NEED 40 POPS FOR PEE DEE RGN AND CONT 30 POPS INLAND SE NC. TEMPS 85 TO 90 AT CST AND ARND 90 INLAND WITH PTLY SUNNY SKIES. SFC BNDRY NOT SHOWING MUCH DEFINITION THIS AM... BUT SUBTLE WND SHIFTS AND CURRENT CONV HELPS PLACE A BNDRY ACRS NC SANDHILLS AND INTO THE SC MIDLANDS. AT ANY RATE... WK BNDRY WL LINGER THRU AFTN WITH SC SHRA AND TSRA CONTINUING TO DEVELOP. LI/S ARE ARND -6 THIS AM WITH WEAKER SWRLY FLOW THAN YDAY. WITH H5 TROF LIFTING TO THE NORTH AS BERMUDA HIGH BUILDS IN... DYNAMICS WL BE MINIMAL ACRS CWA. AM NOT CERTAIN THAT SVR WL BE A PROB... BUT WL NOT RULE OUT AN ISOLATED PULSE TSTM WITH CONTD DEVELOPMENT THRU AFTN. WITH PCPN ALREADY OCCURRING COULD INCREASE POPS ... ESP AT CST TO 40/50. OTRW PTLY SUNNY THIS AFTN WITH TEMPS 85-90 AT CST AND ARND 90 INLAND. CWF: FCSTS LOOK FINE AND SEE NO REASON FOR CHNGS. SQI
In the hours before
Special weather statement, Jul 16, 11:39 AM EDT, 1 hour 34 minutes before
SHORT TERM FORECAST NATIONAL WEATHER SERVICE NEWPORT NC 1112 AM EDT TUE JUL 16 1996 NCZ095-098-103-501-502-161700- CARTERET-COASTAL WATERS-ONSLOW-OUTER BANKS DARE-PAMLICO SOUND- INCLUDING THE CITIES OF...BUXTON...JACKSONVILLE...MOREHEAD CITY 1112 AM EDT TUE JUL 16 1996 .NOW... ...HEAVY RAIN CAUSING URBAN STREET FLOODING ALONG CRYSTAL COAST... THUNDERSTORMS MOVING EAST ARE DUMPING HEAVY RAIN ALONG THE CRYSTAL COAST. TWO TO THREE INCHES OF RAIN HAS RESULTED IN URBAN STREET FLOODING...ESPECIALLY IN THE MOREHEAD CITY AREA. WATER HAS BEEN REPORTED UP TO 3 FEET DEEP IN SOME LOW LYING AREAS. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE THROUGH FLOODED AREAS. THE BEST BET IS TO WAIT UNTIL THE WATER SUBSIDES BEOFRE ATTEMPTING TO DRIVE. THE RAIN IS EXPECTED TO CONTINUE WELL INTO THE AFTERNOON. TK
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.